Hail, Middlesex
- When
- May 27, 3:39 PM EST to 3:50 PM EST
- Where
- Middlesex County, Holliston
- Measured
- 1.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 42.200, -71.433
Isolated severe thunderstorms produced large hail in Worcester, Middlesex, and Norfolk Counties. Golf ball sized hail was reported in Hopkinton, while hail the size of quarters fell in Marlborough, Dover and Medfield.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BOX wrote it up.
Isolated severe thunderstorms produced large hail in Worcester, Middlesex, and Norfolk Counties. Golf ball sized hail was reported in Hopkinton, while hail the size of quarters fell in Marlborough, Dover and Medfield. Dime sized hail was reported in Holliston, Ashland, Hudson, and Northborough.Lightning from the thunderstorms struck a school in Southboro, and destroyed a home in Sherborn. In Ashland, lightning downed a power line and two firefighters were indirectly injured as a result, when they touched a fence which was electrified by the downed wire.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at May 27, 2:30 PM EST, 1 hour 9 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TAUNTON MA 330 PM EDT MON MAY 27 2002 REMNANTS OF WEAK STATIONARY FRONT ACROSS SOUTHERN NEW ENGLAND. THIS IS FOCUSING CLOUDS AND SCATTERED DIURNAL SHOWERS AND TSTMS. RAINFALL AMOUNTS WILL BE LIGHT THROUGH WEDNESDAY WITH HIT OR MISS PCPN. BY LATE IN THE WEEK SYSTEMS WILL BECOME MORE ORGANIZED..WITH BETTER CHANCE FOR PCPN. DEWPOINTS ARE IN THE MID 50S IN MANY LOCATIONS. THIS WILL RESULT IN NIGHTTIME FOG...MAINLY ALONG THE SOUTH COAST AND IN THE VALLEYS. .BOX... CT...NONE. MA...NONE. NH...NONE. RI...NONE. MARINE... NONE.
MAZ005-012-013-271715- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TAUNTON MA 1234 PM EDT MON MAY 27 2002 AT 1226 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM WITH THE POTENTIAL TO PRODUCE SMALL HAIL OVER SOUTH CENTRAL WORCESTER COUNTY NEAR SUTTON...OR ABOUT 9 MILES SOUTH OF THE CITY OF WORCESTER...MOVING EAST AT 35 MPH. THE THUNDERSTORM WILL TRACK ACROSS HOPKINTON...MILFORD...HOLLISTON AND WEST MEDWAY BY 100 PM. STRAUSS
MAZ005-012-013-272030- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TAUNTON MA 352 PM EDT MON MAY 27 2002 AT 350 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM WITH THE POTENTIAL TO PRODUCE WIND GUSTS TO 40 MPH AND SMALL HAIL IN SOUTHERN WORCESTER COUNTY NEAR GRAFTON... MOVING EAST AT 20 MPH. THE THUNDERSTORM WILL BE NEAR UPTON AT 410 PM EDT...MILFORD AT 420 PM EDT...HOPKINTON AT 425 PM EDT...AND SHOULD REACH SHERBORN AND MILLIS AT 430 PM EDT. DELLICARPINI
MAZ005-013>015-272115- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TAUNTON MA 433 PM EDT MON MAY 27 2002 AT 430 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM WITH THE POTENTIAL TO PRODUCE WIND GUSTS TO 40 MPH AND SMALL HAIL NEAR HOLLISTON...MOVING EAST AT 20 MPH. THE THUNDERSTORM WILL BE NEAR SHERBORN AT 445 PM EDT...NATICK AT 450 PM EDT...DOVER AND WELLESLEY AT 5 PM EDT...WESTWOOD AT 505 PM EDT AND NEEDHAM AT 510 PM EDT. THE STORM SHOULD REACH WEST ROXBURY... DEDHAM AND NEWTON AT 515 PM EDT. DELLICARPINI
The national radar mosaic for the moment the first event began.
7 hail, 3 lightning. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Massachusetts in 2002Every state in 2002This day in weather historyWarnings in Massachusetts, May 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5294736, 5294737, 5294738, 5294743, 5294739, 5294740, 5294744, 5294741, 5294745, 5294742.